Soy Supplements Don't Alleviate Menopause Symptoms: Study

 @https://twitter.com/dantovrov on August 09 2011 6:55 PM

Soy supplements do nothing to alleviate the effects of menopause, a new study finds, countering a recently held belief that soy is a safe alternative to hormone therapy.

Researchers at the University of Miami Miller School of Medicine discovered that daily soy isoflavone tablets are no more effective than a placebo in relieving hotflashes or preventing bone density loss.

"Our study shows that contrary to popular belief, soy isoflavone supplements do not prevent bone loss or alleviate menopausal symptoms," lead author Dr. Silvina Levis told USA today. “Women should be reconsidering taking these types of products for menopausal health.”

The University tested 248 women ages 45 to 60 in a study published Monday in the journal Archives of Internal Medicine. Scientists found that there is no benefit to taking soy, and it can even cause bloating and constipation, as well as increased hotflashes, in some women.

For many women, soy supplements have become a popular alternative to estrogen-replacement therapy as one cure for the negative effects of menopause, including hotflashes, night sweats, insomnia and vaginal dryness. Soy naturally contains isoflavone, which is a plant-based estrogen.

"Isoflavones, the plant-derived estrogens found in soy, are very weak estrogens, so it is not surprising that they have not shown to be as effective...as hormone therapy," Dr. Levis added.

The researched also showed that Asian women who consume a high-soy diet have an increased risk of bone loss, osteoporosis and cardiovascular disease. The study lasted two years, and showed that the differences between women taking soy pills and those taking a placebo were nil.

As an alternative to the alternative of hormone therapy, Levis says that regular vitamin D intake will help prevent bone loss, while the anti-seizure drug gabapentin or certain antidepressants could help some women with hotflashes and night sweats.

Join the Discussion